Florida, 2024

Funnel Cloud in Florida, July 17, 2024

July 17, 2024 · NWS TBW · 1 event in 1 county or zone

Evening thunderstorms associated with the sea breeze produce a funnel cloud over Lee County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TBW wrote it up.

Evening thunderstorms associated with the sea breeze produce a funnel cloud over Lee County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Jul 17, 6:41 PM EST, 56 minutes earlier.

Area forecast discussion, Jul 17, 6:41 PM EST, 56 minutes before
Area Forecast Discussion
National Weather Service Tampa Bay Ruskin FL
741 PM EDT Wed Jul 17 2024

...New AVIATION...

.AVIATION...
(00Z TAFS)
Issued at 732 PM EDT Wed Jul 17 2024

MVFR conditions possible in RSW/FMY as storms gradually diminish
through the evening, VFR conditions anticipated after 01Z. Light
and variable prevail overnight/morning hours becoming west to
northwest as the sea breeze moves inland. Shower and storm
chances increase through the day, but pockets of drier air may
limit how much convection develops and it may also delay it in
some areas. Gusty and erratic winds possible near storms.

&&

.DISCUSSION...
Issued at 207 PM EDT Wed Jul 17 2024

The typical summertime pattern continues, with coastal showers
already popping up. Only difference today is a slot of slightly
drier air making its way over south Florida from the Atlantic. This
will inhibit the development of showers and storms, mainly for areas
south of I4. Similar to the past few days, showers will be slow
movers and could lead to heavy, isolated downpours. Frequent
lightning could also be expected during these storms. Tomorrow a
similar setup, with some showers off the coast in the early morning
hours that could move onshore, followed by shower/storm development
being pushed inland in the late afternoon hours. However, coverage
still looks to be limited by slightly drier air tomorrow as well. By
Friday, the dry air has moved away and typical widespread coverage
of showers and storms returns. With showers and storms developing
later in the afternoon, high temperatures will be a little above
average with head indices hitting the triple digits most days.

&&

.PRELIMINARY POINT TEMPS/POPS...
TPA  91  78  93  80 /  60  20  40  30
FMY  94  78  93  77 /  30  30  60  20
GIF  95  76  95  77 /  50  20  50  10
SRQ  92  77  93  78 /  40  10  40  30
BKV  92  73  95  75 /  70  20  40  20
SPG  91  81  94  82 /  60  20  40  30

&&

Sea Breeze Thunderstorm Regime For Thursday: 6
Sea Breeze Thunderstorm Regime For Friday: 6

For additional information on sea breeze regimes, go to:
     https://www.weather.gov/tbw/ThunderstormClimatology

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...None.
Gulf waters...None.

&&

DISCUSSION/AVIATION...Delerme/Pearce
.DECISION SUPPORT/UPPER AIR/CLIMATE...ADavis/Thaden

In the hours before

Special weather statement, Jul 17, 5:22 PM EST, 2 hours 15 minutes before
Special Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
622 PM EDT Wed Jul 17 2024

FLZ165-265-172245-
Inland Lee FL-Coastal Lee FL-
622 PM EDT Wed Jul 17 2024

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL LEE COUNTY THROUGH 645
PM EDT...

At 621 PM EDT, Doppler radar was tracking a strong thunderstorm over
Villas, or near Fort Myers, moving west at 15 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Cape Coral, Fort Myers, San Carlos Park, McGregor, Pine Manor,
Southwest Florida Airport, Harlem Heights, Iona, Cypress Lake,
Villas, Three Oaks, Lochmoor Waterway Estates, East Dunbar, Whiskey
Creek, Page Park, Page Field Airport, Fort Myers Villas, and Gateway.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2659 8171 2645 8175 2648 8198 2665 8194
TIME...MOT...LOC 2221Z 101DEG 12KT 2654 8184

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

TBW
Local storm report, Jul 17, 5:45 PM EST, 1 hour 52 minutes before
Preliminary Local Storm Report
National Weather Service Tampa Bay Ruskin FL
645 PM EDT Wed Jul 17 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0643 PM     Hail             2 S Fort Myers Villas   26.52N 81.87W
07/17/2024  M0.70 Inch       Lee                FL   Broadcast Media

            Dime to nickel size hail was reported near
            the Briarcliff Rd. in Fort Myers.

&&

The radar

The Tampa radar (KTBW), 104 km away, was scanning. The volume nearest the first event began at 00:34 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Charlotte

When
July 17, 7:37 PM EST
Where
Charlotte County, 7.21 mi ESE of Placida
Reported by
Broadcast Media
Coordinates
26.795, -82.160

Broadcast media shared multiple pictures and videos of 3 simultaneous funnel clouds east of Boca Grande near Charlotte Harbor associated with a developing thunderstorm.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2024Every state in 2024This day in weather historyWarnings in Florida, July 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1204280.